Causes and Treatment of End-of-Life Diarrhea in Hospice

Understanding End of Life Diarrhea in Hospice Care

Hospice nurses, caregivers, aides, and managers are crucial in managing symptoms like diarrhea for patients nearing the end of life. This article provides practical guidance on assessing, managing and treating diarrhea to ensure the best possible quality of life for patients under your care.

hospice nurse helping patient with end of life loose bowels

Causes of Loose Bowels in End-of-Life Hospice Care

Diarrhea can result from various factors, including:

  • Laxative use
  • Chemotherapy or radiation therapy-induced inflammation of the mucosa
  • Infections (including C-Diff)
  • Certain types of cancer (colon, pancreatic, biliary, lymphoma)
  • Short bowel syndrome
  • Post-surgical complications (colon resection, cholecystectomy)
  • Inflammatory bowel disease
  • Viral infections
  • Fecal impaction
  • Food intolerance
  • Medication side effects
  • Psychological factors
High Quality Hospice Education for Nurses
CONTINUA LEARNING

Simplify Your Hospice Team’s Training and Skill Building

A complete solution for your agency: more than 125 hospice courses, caregiver in-services, training plans, and more.

Assessing End-of-Life Diarrhea in Hospice Patients

To effectively manage diarrhea, it is essential to conduct a thorough assessment. Consider the following during your evaluation:

  • Onset, duration, and frequency of diarrhea
  • Factors that worsen or alleviate the symptoms
  • Timing of diarrhea episodes
  • Underlying diseases or illnesses
  • Medications, radiation therapy, and diet
  • Previous bowel movements and routines
  • Associated symptoms (nausea, cramping, fever, gas)
  • Anxiety and social/spiritual concerns
  • Medical equipment needed (BSC, bedpan, etc)
  • Impact on functionality and quality of life

Conduct a physical examination to evaluate the patient’s appearance, bowel sounds, abdominal tenderness, signs of dehydration or infection, stool characteristics, and perianal skin integrity.

hospice nurse helping patient with end of life diarrhea

Non-Pharmacological Interventions for Loose Bowels

Managing diarrhea involves a combination of non-pharmacological and pharmacological interventions. Non-pharmacological interventions include:

  • Stopping the offending agent (if possible)
  • Implementing a clear liquid or BRAT diet (bananas, rice, apples, tea, toast)
  • Avoiding stimulating agents (caffeine, lactose products, spicy food, high fiber or high-fat foods)
  • Eating small, frequent meals instead of large ones
  • Avoiding fresh fruits and vegetables
  • Ensuring hydration and electrolyte replacement (Gatorade®, Pedialyte®, broth, caffeine-free soft drinks)
  • Advancing the diet slowly as diarrhea subsides
  • Maintaining perianal skincare

Pharmacological Interventions for Diarrhea in Hospice Patients

Pharmacological treatment should focus on addressing the underlying cause of diarrhea whenever possible. Some commonly used medications include:

  • Lomotil (Diphenoxylate/Atropine) or Imodium (Loperamide) for non-infectious diarrhea
  • Flagyl (Metronidazole) or Vancomycin for C-Diff-induced diarrhea
  • Levsin (Hyoscyamine) for cramping symptoms related to diarrhea
  • Cholestyramine or psyllium (Metamucil) for radiation-induced enteritis
  • Mesalamine for ulcerative colitis flares
  • Pancrelipase for pancreatic insufficiency-induced diarrhea

Team Collaboration and Ongoing Evaluation

Collaborate with your hospice team to assess, intervene, and educate the patient and their family about managing diarrhea. Evaluate and document the patient’s symptoms at each visit until resolved, and consider discontinuing medications as symptoms improve.

Boost Your Hospice Team’s Skills with Training

Learning to assess, treat, and manage end-of-life diarrhea is crucial for delivering empathetic hospice care. Consider online hospice training for you and your team to acquire these skills. Online courses provide flexible, self-paced learning on symptom management, end-of-life care, and effective communication with patients and families.

FAQ

Is diarrhea normal at end of life?

Yes, diarrhea is a normal symptom at the end of life. Medication side effects, infections, or organ failure typically cause diarrhea. Monitoring and managing the condition ensures the individual’s comfort and dignity. Consult a healthcare professional for appropriate treatment and care.

What are bowel movements like at end of life?

At the end of life, bowel movements may become irregular due to decreased food intake, reduced mobility, and medication side effects. They may become infrequent, smaller, or harder, leading to constipation. In some patients, loss of control over bowel movements can result in incontinence.

References

Clinical Practice Guidelines: The Hospice of the Florida Suncoast (2008).

Economou DC. Bowel management: constipation, diarrhea, obstruction and ascites.

In: Ferrell B & Coyle N, eds Textbook of Palliative Nursing 2nd ed, pp 219- 238. Oxford University Press, 2006.

Grauer P, Shuster J & McCrate-Protus B. (2008). Palliative Care Consultant: A reference guide for palliative care 3RD ed.

Kendall/Hunt publishing, 2007.

Kuebler KK, Davis MP & Moore CD. (2005). Palliative Practices: An Interdisciplinary Approach. Elsevier/Mosby: Missouri.

McEvoy, GK, Editor, AHFS Drug Information-2003. American Society of Health-System Pharmacists, Bethesda, MD, pp.2740-41

Mercadante, S in Principles and Practice of Palliative Care and Supportive Oncology. 2nd Edition, Lippincott, pp 233-237

Saunders DC. Principles of symptom control in terminal care. Med Clin North Amer 66: 1175, 1982.

Sykes, N, Diarrhoea. In: Doyle D, Hanks G, Cherny N, Calman K eds Oxford 

Textbook Palliative Medicine. 3rd ed. pp. 490 -496, Oxford University, 2005.

If you found this article informative and useful share it with your friends and colleagues.

Was this article helpful?
Dislike 0
Views: 4566